Maine, 2009Flash Flood in Maine, July 4, 2009
July 4, 2009 · NWS CAR · 1 event in 1 county or zone
0 inches per hour caused isolated flash flooding in coastal Hancock county. The flash flooding partially washed out a portion of one road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with rainfall rates of up to 2.0 inches per hour caused isolated flash flooding in coastal Hancock county. The flash flooding partially washed out a portion of one road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 4, 3:50 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 4, 3:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
450 PM EDT SAT JUL 4 2009
.SYNOPSIS...
LOW PRESSURE ACROSS QUEBEC PROVINCE WILL MOVE EAST ACROSS THE
MARITIMES TONIGHT THROUGH SUNDAY. ANOTHER LOW WILL SLOWLY
APPROACH FROM THE WEST MONDAY THROUGH MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE STABLE MARINE LAYER HAS STIFLED CONVECTION IN THE EASTERN
PORTIONS OF THE CWA THIS AFTERNOON BUT A SFC TROF IS SWEEPING
ACROSS THE STATE ATTM AND CHANGING WINDS TO MORE WESTERLY
DIRECTIONS. CONVECTION IS FIRING ON THE WEST SIDE OF THE TROUGH IN
SW MAINE AND MOVING TOWARDS BANGOR AND DOWNEAST LATER THIS
AFTERNOON AND EVENING ON THE SOUTH SIDE OF THE UPR TROF. THIS
CONVECTION HAS BEEN FIRING IN AREAS OF NEW ENGLAND WHERE SCT SKIES
HAVE ALLOWED SOME AFTERNOON HEATING AND MIXING. THEY ARE ALSO FIRING
AT THE EXIT REGION OF AN UPPER LEVEL JET CORE. WENT WITH SCT
THUNDERSTORMS IN THE SOUTHERN HALF OF THE CWA THROUGH THIS
EVENING. HAVE NOT ADDED ENHANCED WORDING FOR WINDS AND HAIL AT
THIS TIME AS IT APPEARS BEST DYNAMICS WILL BE JUST SOUTH OF THIS
FORECAST AREA. ALL CONVECTION IN THE SOUTHERN HALF OF THE CWA
WILL TAPER OFF THIS EVENING.
THE UPR TROF IS SLOWLY ROTATING NORTHWARD ACROSS NORTHERN AREAS.
SOME LOWER TOP CONVECTION HAS BEEN FIRING IN THE ALLAGASH AND WITH
THE SFC TROF AXIS WHICH IS CURRENTLY OVER THE MILLINOCKET AREA
TOWARDS THE DOWNEAST COAST AND PUSHING NORTHWARD. THIS TROUGH IS
PUSHING THE COASTAL FOG TO THE NORTHEAST...AND SHOULD REMOVE ALL
OF IT FROM THE COASTAL AREAS BY THIS EVENING. THE UPPER TROF WILL
FINALLY BE EXITING NORTHERN MAINE LATE THIS EVENING WITH SHOWERS
ENDING BY MIDNIGHT IN THE FAR NORTH...ALONG WITH DRIER WEST WINDS.
RAISED GUIDANCE TEMPS OVERNIGHT FROM THE UPPER 40S IN THE NW TO
AROUND 50 AS CLOUD COVER AND WINDS SHOULD LIMIT RADIATIONAL COOLING.
EXPECT NORTHERN AREAS TO REMAIN UNDER THE INFLUENCE OF THE UPPER
LOW FOR TOMORROW WITH SOME LIGHT SHOWERS AND MOSTLY CLOUDY SKIES.
SOUTHERN AREAS WILL FARE BETTER WITH SOME DOWNSLOPE DRYING LEADING
TO MORE SUNSHINE AND MINIMAL RISK OF SHOWERS.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A COLD FRONT/TROF WILL REMAIN ACROSS THE REGION SUNDAY NIGHT WHICH
WILL KEEP MOSTLY CLOUDY SKIES AND A CHANCE OF SHOWERS ACROSS
NORTHERN AREAS. ACROSS DOWNEAST AREAS SUNDAY NIGHT...AN ISOLATED
SHOWER IS POSSIBLE EARLY WITH SKIES THEN BECOMING PARTLY CLOUDY
OVERNIGHT. SURFACE TROFFING WILL PERSIST ACROSS THE REGION MONDAY
WITH AN UPPER TROF APPROACHING LATE. SKIES WILL REMAIN MOSTLY
CLOUDY WITH A CHANCE OF SHOWERS ACROSS NORTHERN AREAS...WITH
PARTLY SUNNY SKIES AND A CHANCE OF AFTERNOON SHOWERS DOWNEAST. THE
UPPER LOW/TROF CONTINUE TO MOVE EAST MONDAY NIGHT THROUGH TUESDAY
NIGHT. HOWEVER...MODELS DISAGREE ON THE DETAILS OF THE APPROACHING
UPPER SYSTEM AND DISTURBANCES ROTATING AROUND THE UPPER SYSTEM.
THUS...EXPECT UNSETTLED CONDITIONS ACROSS THE ENTIRE FORECAST AREA
MONDAY NIGHT THROUGH TUESDAY NIGHT WITH A CONTINUING CHANCE OF
SHOWERS AND POSSIBLY INTERVALS OF STEADIER RAIN DEPENDENT ON THE
TIMING AND LOCATION OF THE UPPER FEATURES. TEMPERATURES WILL BE AT
BELOW NORMAL LEVELS MONDAY/TUESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE CONFUSED WEATHER PATTERN WILL CONTINUE INTO THE LONG TERM. THE
GFS PLACES A 500HPA LOW OVER CAPE COD...THE ECMWF PLACES IT OVER
THE WRN PORTIONS OF THE CANADIAN MARITIMES WITH A TROUGH EXTENDING
BACK THROUGH CAPE COD. BY 00Z THURS THE GFS AND ECMWF ARE IN
BETTER AGREEMENT WITH THE 500HPA LOW MOVING EAST INTO THE N
ATLANTIC. BY 06Z THURS A HIGH PRESS RIDGE BUILDS ACROSS THE
REGION AND SHIFTS EAST FRI MORNING AS A NEW LOW MOVES INTO THE
SRN PORTIONS OF HUDSON BAY...WITH ITS ASSOCIATED FRONT EXTENDING
SE ACROSS THE ERN GREAT LAKES. BY 00Z SAT THE FRONT WILL BE INTO
WRN ME...AND THROUGH BY 12Z. NRN ME WILL REMAIN UNDER THE
INFLUENCE OF THE WRAP AROUND PRECIP THROUGH THE DAY SAT TO THE END
OF THE FORECAST PERIOD. LOADED GMOS...ADJUSTED SKY AND POP GRIDS
TO BETTER SUPPORT ONE ANOTHER. LOADED NAWAVE4 FOR SEAS. ADJUSTED
SEAS DOWN 00Z SAT THROUGH END OF PERIOD. EXPECT THAT THERE WILL BE
INCREASED SEAS THROUGH THAT PERIOD AS A LOW TRANSITS THROUGH THE
SRN PORTIONS OF THE GULF OF MAINE...HOWEVER DO NOT SEE WINDS
SIGNIFICANT ENOUGH TO SUPPORT THE MODELS FORECAST SEAS.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
IFR AND MVFR CONDITIONS WILL IMPROVE THIS EVENING AND OVERNIGHT TO
MVFR AND VFR CONDITIONS ACROSS THE STATE. EXPECT SUNDAY TO FEATURE
VFR ALL DAY IN THE SOUTH WITH MVFR BECMG VFR BY AFTERNOON IN THE
NORTH. OCCASIONAL MVFR CONDITIONS ARE POSSIBLE...MOSTLY ACROSS
NORTHERN AREAS...SUNDAY NIGHT THROUGH MONDAY. OTHERWISE...GENERALLY
VFR CONDITIONS ARE EXPECTED ACROSS THE REGION SUNDAY NIGHT/MONDAY.
MVFR CONDITIONS ARE POSSIBLE AT TIMES ACROSS THE REGION MONDAY
NIGHT THROUGH TUESDAY NIGHT WITH A CHANCE OF SHOWERS. GENERALLY
VFR CONDITIONS ARE EXPECTED WEDNESDAY/THURSDAY...THOUGH MVFR
CONDITIONS COULD OCCUR WITH ANY SHOWERS WEDNESDAY.
&&
.MARINE...
NEAR TERM: THREE FOOT WAVES IN A SOUTH SWELL WILL CONTINUE
OVERNIGHT. WINDS ARE SHIFTING TO WESTERLY DIRECTIONS AND REMOVING
THE PERSISTENT SEA FOG OF RECENT DAYS. THE FOG SHOULD BE GONE FROM
THE WATERS OVERNIGHT AND FOR SUNDAY. WSW WINDS WILL GUST TO NEAR
20 KNOTS EARLY SUNDAY AS LOW PRESSURE STRENGTHENS IN THE
MARITIMES. NO SCA CONDITIONS EXPECTED.
SHORT TERM: WINDS/SEAS ARE GENERALLY EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY LEVELS SUNDAY NIGHT THROUGH THURSDAY...THOUGH
SEAS COULD APPROACH SMALL CRAFT ADVISORY LEVELS
TUESDAY NIGHT/WEDNESDAY. VISIBILITIES COULD BE REDUCED AT TIMES IN
ANY SHOWERS LATER MONDAY THROUGH EARLY WEDNESDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...MWALKER
SHORT TERM...NORCROSS
LONG TERM...NORTON
AVIATION...MWALKER
MARINE...MWALKER/NORCROSS
Hazardous weather outlook, Jul 4, 10:19 AM EST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1119 AM EDT SAT JUL 4 2009
MEZ001>006-010-011-015>017-029>032-051530-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1119 AM EDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-051530-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1119 AM EDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Hancock
- When
- July 4, 6:00 PM EST to 7:00 PM EST
- Where
- Hancock County, 3.23 mi SE of Eastbrook to 3.66 mi SE of Eastbrook
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.643, -68.230
Thunderstorms with rainfall rates of up to 2.0 inches per hour created isolated flash flooding. Macomber Mill Road was partially washed out near Scammon Bog.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20091 death · 26 injured · 1 event
- Flash Flooding and Hail in Tennessee, July 4 to 5, 20091 death · $70,000 · 50 kt wind · 10 events
- Flash Flood and Lightning Strike in New Mexico, July 4, 20091 death · 6 injured · $2,000 · 2 events
- Lightning Strike in Montana, July 4, 20091 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, July 4, 2009$221,000 · EF1 · 14 events
- Flash Flooding and Flooding in Iowa, July 4, 2009$285,000 · 20 events
- Flash Flooding and Hail in Wyoming, July 4, 2009$550,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Idaho, July 4, 2009$501,000 · 1 in hail · 4 events
- Damaging Winds in Missouri, July 4, 2009$170,000 · 65 kt wind · 2 events
- Flooding in Iowa, July 4 to 8, 2009$50,000 · 3 events
- Lightning Strike in Maine, July 4, 2009$50,000 · 1 event
- Damaging Winds and Lightning Strikes in Tennessee, July 4, 2009$31,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186530.